Hail, Vanderburgh
- When
- April 12, 2:40 PM CST
- Where
- Vanderburgh County, 5 mi WSW of Evansville
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.950, -87.633
Dime-size hail was reported at the University of Southern Indiana.
Very cold temperatures in the upper levels of the atmosphere promoted the development of hail-producing thunderstorms. The hail ranged up to the size of dimes in a few storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Very cold temperatures in the upper levels of the atmosphere promoted the development of hail-producing thunderstorms. The hail ranged up to the size of dimes in a few storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 12:30 PM CST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CDT TUE APR 12 2005 .DISCUSSION... LATEST SURFACE ANALYSIS SHOWS LOW CENTERED NEAR LSX WITH A COLD FRONT ARCING SOUTHEASTWARD THROUGH EVV AND BWG. VIS SAT PICS SHOW DRY SLOT BISECTING PAH FA. IR SAT PICS SHOW TOPS COOLING OVER DRY SLOT WHERE TSRA ARE DEVELOPING. 12Z TUE UA RUN SHOWS UPPER LEVEL LOW OVER SGF WITH CURRENT SAT PICS INDICATING THE CIRCULATION HAD PROGRESSED EAST TO JUST WEST OF FAM AT 17Z. 12Z TUE MODEL RUNS SHOWS COLD POOL...NEG 20C+ COLD POOL NEAR SGF WILL ADVANCE EAST THROUGH THE DAY REACHING THE MISSISSIPPI RIVER BY MID AFTN. NUMEROUS COLD AIR FUNNELS ALREADY REPORTED OVER SEMO ASSOCIATED WITH THE APPROACH OF THE COLD POOL. THIS HAS BEEN WELL FORECAST BY THE MODELS FOR SEVERAL RUNS NOW. ALSO WITH FREEZING LEVEL AROUND 7K FEET AND THE NEG 20C FALLING TO AROUND 17K THROUGH THIS AFTERNOON...EXPECT HAIL TO BE MAIN THREAT. HOWEVER WOULD NOT RULE OUT ANY CIRCULATING STORMS...ALTHOUGH RADAR INDICATES LITTLE IF ANY CIRCULATION WITH ONGOING TSRA. ALSO FORECAST SOUNDINGS ADVERTISING UNIDIRECTIONAL WIND REGIME...EVEN THOUGH THE BACK TO THE NW THROUGH THE FIRST PERIOD. 12Z TUE META FORECAST SOUNDING INDICATING LIS AROUND -3...AND CAPES APPROACHING 1K J/KG...SCT SEVERE IS LIKELY AGAIN WITH THE MAIN THREAT BEING HAIL. OVERNIGHT META FORECASTING LIS STILL MEANDERING AROUND A NEG 2C... WITH CAPES AROUND 600 J/KG WILL MAINTAIN MENTION OF TS OVERNIGHT. BUT WILL TWEAK TO ISOLATED T ACROSS FA. AFTER 12Z WED WILL FORCE TS MENTION TO EXTREME SE WITH RAIN FA WIDE. AFTER 00Z WED LOW DEPARTS WITH ONLY A SLGT CHC EXTREME SE. AFTER 06Z WED HAVE KEPT FCST DRY THROUGH DAY SEVEN. SYSTEM APPROACHES EARLY NEXT WEEK BUT VERY LOW QPF ADVERTISED BY MODELS OVER FA AND TOO LOW CONFIDENCE TO INTRODUCE ATTM. AS FOR TEMPS...NO MAJOR CHANGES TO GRIDS...EXCEPT FOR A FEW MINOR TWEAKS HERE AND THERE. && .PAH WATCHES/WARNINGS/ADVISORIES... .KY...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT. .MO...NONE. .IL...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT. .IN...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT. && KH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 448 AM CDT TUE APR 12 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-131000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI... CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 448 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS MISSOURI TODAY... REACHING SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS EVENING. THERE MAY BE SOME BREAKS IN THE CLOUDS TODAY. THIS COMBINED WITH COLDER AIR ALOFT MOVING IN WITH THE STORM SYSTEM...MAY RESULT IN ENOUGH INSTABILITY TO PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL. THE THREAT SHOULD DIMINISH DURING THE EARLY EVENING HOURS...WITH THE LOSS OF DAYTIME HEATING. A CHANCE OF THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT HOURS...MAINLY FOR WESTERN KENTUCKY AND SOUTHWEST INDIANA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FUNNEL CLOUD CAPE GIRARDEAU 37.31N 89.55W
04/12/2005 CAPE GIRARDEAU MO TRAINED SPOTTER
WEST OF ST. FRANCIS HOSPITAL.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 N WALTONVILLE 38.26N 89.04W
04/12/2005 1.00 INCH JEFFERSON IL TRAINED SPOTTER
VERY HEAVY RAIN WITH STORM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FUNNEL CLOUD WOODLAWN 38.33N 89.04W
04/12/2005 JEFFERSON IL TRAINED SPOTTER
LOCATED BETWEEN WOODLAWN AND MOUNT VERNON.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 5 NW PRICE LANDING 37.09N 89.44W
04/12/2005 0.75 INCH SCOTT MO EMERGENCY MNGR
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM FLASH FLOOD JACKSON 37.38N 89.65W
04/12/2005 CAPE GIRARDEAU MO EMERGENCY MNGR
WATER COVERING ROUTES Y AND W AND THE INTERSECTION OF
ROUTE 61 AND INTERSTATE 55. HUBBLE CREEK OUT OF BANKS IN
JACKSON. FLOODING EXTENDS TO THE COMMUNITY OF FRUITLAND.
SMALL MARBLE SIZE HAIL ACCUMULATED AND COVERING SOME
SECONDARY ROADS.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL BARLOW 37.05N 89.05W
04/12/2005 0.75 INCH BALLARD KY TRAINED SPOTTER
HAIL COVERING ROADS AND LAWNS.
&&
SMITTYThe Evansville,IN radar (KVWX), 35 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
Dime-size hail was reported at the University of Southern Indiana.
On the south side of Interstate 64 near the Gibson County line, a wall cloud lowered and produced a small funnel. The funnel cloud never extended more than halfway to the ground. After about 15 minutes, the wall cloud ascended into the storm base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445079, 5445081, 5445082, 5445080.